Nail discoloration

tommaseena
tommaseena Member Posts: 1,769
edited March 2014 in Breast Cancer #1
I have read on other posts that nail discoloration(black/brown) is from Taxol but I'm not on Taxol yet. I have had 3 treatments of AC and one more to go next week and then I will be on Taxol w/Herceptin once a week for 12 weeks and then on Herceptin alone every three weeks for one year.

I just want to know if others had nail discoloration before they started Taxol as well. If this is so then I would expect more discoloration and possible nails falling off when I start Taxol as well?

Thank you for any answers or advice.
Margo

Comments

  • tommaseena
    tommaseena Member Posts: 1,769
    should have researched first
    I should have researched first the side effects of AC and both state that one of the side effects are darkening of the nails.

    Sorry--Next time I'll research first.

    So now I know that discoloration can happen before Taxol.

    Is there a nail polish that others recommend to try and preserve the nails as long as possible?

    Thanks again.
    Margo
  • Derbygirl
    Derbygirl Member Posts: 198

    should have researched first
    I should have researched first the side effects of AC and both state that one of the side effects are darkening of the nails.

    Sorry--Next time I'll research first.

    So now I know that discoloration can happen before Taxol.

    Is there a nail polish that others recommend to try and preserve the nails as long as possible?

    Thanks again.
    Margo

    I had Taxotere last year and
    I had Taxotere last year and didn't have any nail problems. My Onc. recommended that I remove acrylic overlays so I could watch for that potential side effect. I wore a light colored nail strengthening polish the entire time - like Sally Hansen brand. Good luck!
  • Marcia527
    Marcia527 Member Posts: 2,729

    should have researched first
    I should have researched first the side effects of AC and both state that one of the side effects are darkening of the nails.

    Sorry--Next time I'll research first.

    So now I know that discoloration can happen before Taxol.

    Is there a nail polish that others recommend to try and preserve the nails as long as possible?

    Thanks again.
    Margo

    I kind of remember my onc
    I kind of remember my onc telling me to put something on my nails to preserve them. I can't remember what it was. Ask yours. I had no trouble with my nails at all.
  • tasha_111
    tasha_111 Member Posts: 2,072
    Marcia527 said:

    I kind of remember my onc
    I kind of remember my onc telling me to put something on my nails to preserve them. I can't remember what it was. Ask yours. I had no trouble with my nails at all.

    Nails
    Mine fell out.
  • mimivac
    mimivac Member Posts: 2,143
    discoloration
    I have slight discoloration, but my nails remain strong and have not fallen out (I had Taxotere). My onc said not to use nail polish, but she didn't recommend anything to protect them either. If they start getting weak, see if you can get a recommendation for a strenthener that will not make them worse. Good luck.

    Mimi
  • mgm42
    mgm42 Member Posts: 491 Member
    mimivac said:

    discoloration
    I have slight discoloration, but my nails remain strong and have not fallen out (I had Taxotere). My onc said not to use nail polish, but she didn't recommend anything to protect them either. If they start getting weak, see if you can get a recommendation for a strenthener that will not make them worse. Good luck.

    Mimi

    Lost Them...
    I was on taxotere/cytoxan and my nails darkened around the cuticle, then fell out. My toe nails thickened and became painful, but didn't fall out. Happy to say, nails are back, healthy and strong and toes are feeling good again. Marilynn
  • Christmas Girl
    Christmas Girl Member Posts: 3,682 Member
    Mine stayed OK
    Hello, Margo. My oncologist instructed me to NOT wear nail polish/strengtheners/anything that would "seal" the nails/cuticles & not allow them to "breathe"... My chemo took place in autumn/winter. When I saw him each time before treatment, he'd look at my hands & feet (had to remove my shoes & socks!) to check.

    My nails didn't discolor, at all. However, because my skin got so dry (everywhere) & tissue-paper thin especially on my hands - I used hand lotion like a maniac. (No restrictions from my doctor on this.) Had big bottles all over the house: kitchen, living room, next to my bed. Applied it constantly. And each time, made sure to really rub it in to my nails & cuticles. I truly believe this helped, a lot. Nurses told me to use only the Eucerin brand line of products (lotions/creams/etc.) because these don't include any alcohol. Many "everyday" brands out there do. (Which I didn't realize 'til then.) Kind of an oxymoron for skin moisturizers to include alcohol, which is so drying!

    My nails did stop growing, completely. So, didn't have to cut/file them down for months & months.

    So, I'd say - ask your doctor, or the nurse. Then, follow their directions. Remember that everything doesn't happen to everybody - as far as potential side effects go.

    Heartfelt best wishes to you.

    Kind regards, Susan
  • ohilly
    ohilly Member Posts: 441
    my experience
    I think chemo always affects your nails. I have four treatments of Cytoxan and Taxotere: my other nails are okay, but my big toenails have a lot of 'dead' looking nails and there is a line splitting across them. I showed it to a dermatologist and he said it was nothing to worry about, that it would get better on its own. It doesn't hurt or anything: just looks funny.

    Ohilly
  • sausageroll
    sausageroll Member Posts: 415
    ohilly said:

    my experience
    I think chemo always affects your nails. I have four treatments of Cytoxan and Taxotere: my other nails are okay, but my big toenails have a lot of 'dead' looking nails and there is a line splitting across them. I showed it to a dermatologist and he said it was nothing to worry about, that it would get better on its own. It doesn't hurt or anything: just looks funny.

    Ohilly

    Mine did!
    Not everything happemns to everyone. I had what they call "foot and hand syndrome." My skin would peel off after every infusion and the nails went black and are now coming off one by one. I used cow udder cream on the skin, but Dr said to just let the nails alone.
  • mimivac
    mimivac Member Posts: 2,143

    Mine did!
    Not everything happemns to everyone. I had what they call "foot and hand syndrome." My skin would peel off after every infusion and the nails went black and are now coming off one by one. I used cow udder cream on the skin, but Dr said to just let the nails alone.

    That sounds painful, Sausage
    Sorry you had to deal with that. Another thing I remembered is that my onc. told me to keep my nails clean and moist. I lotion them quite a bit.
  • tommaseena
    tommaseena Member Posts: 1,769
    Thanks
    I want to thank everyone for their replies.
    I have been applying a lot of lotion not only to my hands and feet but my bald head because my skin is so dry in those areas. The rest of the skin on my body is nice and smooth-I still apply lotion but not as much as to the hands, feet and head.

    I may be bald but I still have my eyebrows and eyelashes--I know they may go as well--they have thinned out.

    Thanks again for all the advice.

    Margo
  • Eil4186
    Eil4186 Member Posts: 949
    Thank goodness I had no nail
    Thank goodness I had no nail problems from Taxol. But I remember my onc checking my hands a few times. But I have heard of many who did have nails fall out etc....
  • Jan_M
    Jan_M Member Posts: 116
    Several moons
    I had taxatere and Cy and my nails have several white crecent moons on them, one for each cycle of chemo.
  • redriverartist
    redriverartist Member Posts: 54
    Nails
    Hi, Margo - my fingernails have been okay, but the toenails on both big toes have gone. I put fake ones on my self as we're not supposed to have manicures or pedicures. I think it's just side effects of the targeted poison we've had. I had 4 rounds of A/C and 4 rounds of Taxol. I still feel like I'm walking on sandpaper most of the time, but it's letting up.

    So hope yours gets better. Hang in there - it's just a roller coaster. Teresa